Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

DS 7mo on antibiotics and aciclovir - what can I do to minimize side effects (and protect his gut flora)?

(7 Posts)
schroedingersdodo Wed 08-Dec-10 22:31:10

DS is 7mo and has a bad infection in his left eye. The skin around the eye is full of blisters, red and swollen (I've had a cold sore in the last few days, so the doctor thinks it might be herpes in his eye). Luckly, his eyeball was not affected, but the doctor decided to give him antibiotics and antivirals to prevent any damage. I'm pretty happy with that (it's got much worse in the last 24 hours, so I don't want to risk waiting any longer), but I'm a bit concerned about possible side effects of such strong medication.

DS had a course of antibiotics when he was born (because of dilated kidney found in my pregnancy scans) and apparently it affected his gut flora resulting in thrush in my nipples! He is still BF, and I really don't want to have thrush again, so would like to know what I can do to protect his gut flora while he's on medication (I'd read about giving him probiotic yoghurt at that time, but didn't try that - I so regretted not doing it...)

And re the aciclovir, what are the most common side effects? Is there any way to prevent them?

Many thanks!

alypaly Thu 09-Dec-10 00:13:07

sickness and diarrhoea at the moment i wouldnt worry too much about the side effects. Herpes in the eye is quite a worrisome problem and you must give him the full course. if it looks as though it is geting worse get an emergency appointment.

schroedingersdodo Thu 09-Dec-10 08:46:05

thanks for the concern, alypaly, I know well how antibiotics work, so don't worry because I'll never interrupt a course

I'll be back to the doctor on Friday, but anyway I'm optimistic DS will get better now that he is medicated (GP and normal paediatrician were a bit useless, but the last doctor I've seen was in a Children's Eye A&E and I felt much more confident)

This thread here was precisely to inquire about the less important bits of the treatment, like sickness and diarrhoea - I'm sure there are some natural remedies there to reduce the discomfort caused by the medicines.

beachavendrea Thu 09-Dec-10 09:03:52

hi
my ds who is also 7 months has just finished a two week course of penicillin and I gave him probiotic to minimise the side effects.

our padetrician reccommened BioGaia probiotic for kids, it's in drops so easy to get into them. I gave him another brand as well which is in powder form and I diluted it in water. He is still on this one now as I figure his gut might still be a bit funny.

He still got a bit of a upset tummy and gas towards the end but not as bad I think if he hadn't been on the probiotic.

Also I gave him double the dosage.

brimfull Thu 09-Dec-10 09:08:59

I used a probiotic syrup form when ds was a baby, think I got it in a health food shop

FruitSaladIsNotPudding Thu 09-Dec-10 09:28:00

I gave my dd probiotic yoghurt every day while she was on antibiotics - her stomach was fine.

schroedingersdodo Thu 09-Dec-10 21:42:30

beachavendrea, ggirl, FruitSaladIsNotPudding,

Sorry for taking so long to come back here, but I'd like to thank you for the suggestions. I bought a powder probiotic for infants, let's see if it helps. DS usually has yoghurt (yeo valley or something like that), so I have plenty of this at home as well.

Let's hope he doesn't have any problems caused by so much medication (and hope his eye gets better. I'm not sure if there was any improvement since yesterday...)

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: